[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 27, 1994

Antidepressants and Tinnitus

Author Affiliations

Chapel Hill, NC

Gainesville, Fla

Arch Intern Med. 1994;154(12):1411. doi:10.1001/archinte.1994.00420120143017
Abstract

We read with interest the recent article by Sullivan et al1 describing the efficacy of the tricyclic antidepressant nortriptyline in the treatment of depression, tinnitus-related disability, and tinnitus symptoms in patients with severe chronic tinnitus. The authors' observation of the utility of treating major depression and depressive symptoms in patients with tinnitus adds to the growing literature regarding the impact of antidepressant pharmacotherapy on the quality of life in patients with chronic medical illnesses and coexisting depression.2

We wish to raise one caution for clinicians who treat patients with tinnitus. Paradoxically, antidepressant medications, while effective in the treatment of tinnitus,1,3 have also been associated with the emergence of this condition. Tinnitus has been described as a side effect of both tertiary amine (amitriptyline, doxepin, imipramine) and secondary amine (protriptyline) tricyclics, the monoamine oxidase inhibitor phenelzine, as well as the secondgeneration antidepressant trazodone.4-9 In a retrospective chart

First Page Preview View Large
First page PDF preview
First page PDF preview
×